Stomach Acid Reduction Pills Increase Pneumonia Risk

Kathleen Blanchard's picture
Advertisement

A new study shows that taking popular stomach pills for acid reflux can increase risk of pneumonia in hospitalized patients. The risk of developing pneumonia from taking stomach pills, known as proton pump inhibitors, increased thirty percent, likely because of disruption in normal bacteria found in the digestive tract that also affects respiratory health.

Forty to seventy percent of hospitalized patients are given some form of medication to treat acid reflux, or GERD, or ulcers. The study, published May 27 in JAMA, shows that proton pump inhibiting stomach pills, used to reduce acid and risk of stomach inflammation, also increase risk of pneumonia.

Advertisement

Shoshana J. Herzig, M.D., of Beth Israel Deaconess Medical Center, Boston, and colleagues looked at records of 63,878 patients admitted to the hospital between January 2004 and through December 2007. Hospitals stays were at least three days, and did not include admissions to the intensive care unit. The researchers looked at the association between stomach pills that reduce acid and incidence of hospital acquired pneumonia.

Fifty two percent of patients received stomach pills to reduce acid. Eighty three percent and twenty-three percent of patients received proton pump inhibitors and histamine blockers, respectively, given within 48 hours of hospital admission. Some patients received both types of acid reducing stomach pills.

The results showed that proton pump inhibitors, but not histamine blockers that reduce stomach acid were responsible for the increase in pneumonia seen in hospitalized patients. Changes in respiratory bacteria that coincide with changes in bacteria in the upper portion of the GI tract are thought to be the cause of pneumonia associated with use of stomach pills known as proton pump inhibitors that reduce stomach acid. The study authors suggest that prescribing stomach pills to hospitalized patients should undergo further scrutiny.

(JAMA. 2009;301[20]:2120-2128

Advertisement